A 52-year-old man with consciousness disorder following a 2-day history of general fatigue, diarrhea, vomiting and excessive thirst was admitted to our hospital. Severe hyperglycemia (1,739 mg/dL) with a slightly elevated HbA1c level (6.9%), ketonuria and low C-peptide level (0.07 ng/mL) confirmed the diagnosis of fulmi-nant type 1 diabetes mellitus (FT1DM). Following sudden unexplained cardiogenic shock shortly after the in-itiation of insulin therapy with no evidence of myocardial ischemia assessed by coronary angiography, the patient was supported with percutaneous venoarterial extracorporeal membrane oxygenation. Electron microscopic analysis of the myocardium revealed massive lipid droplets without the infiltration of inflammatory cells. His left ventricular function began to recover during the following days and returned to a normal level on day 14. Currently, the impact of FT1DM on intramyocardial lipid deposition is poorly understood. However, this case suggests that even short-term exposure to high concentrations of glucose can be responsible for lipotoxicity fol-lowed by severe cardiac dysfunction.
- Cardiac dysfunction
- Diabetic cardiomyopathy
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine